Friday, August 3, 2012

Why did my blood sugar increase after starting glipizide?

Todays post is a continuation of a discussion from a question ask in July.

I AM A 67 YR OLD WOMAN, DIAGONOSED WITH TYPE 2 DIABETES AND HIGH BLOOD PRESSURE 2 YRS AGO. MITFORMIN MADE ME VERY ILL, SO I HAVE BEEN MANAGING ON DIET AND EXERCISE. FBS WAS 256 IN NOV 2010. LATEST TEST 6/12 WAS I53 AND 7.1. MY READINGS RANGED FROM 120'S TO 170'S AFTER MEALS. I WAS TOLD TO START GLIPIZIDE--5 MG AND THEN INCREASE TO 10 MG. I STOPPED TAKING IT AFTER 3 WEEKS, BECAUSE MY READINGS WERE OVER 200 MOST OF THE TIME, WITH DIPS DOWN TO 112. WHY WOULD THIS DRUG DO THIS??? I AM CAREFUL ABOUT MY DIET, HAVE LOST 35 LBS AND FEEL GOOD. THANK YOU on Diabetes Questions  Please click on the link below for my initial answer.
Case discussion - intolerance to metformin and gli...

DEAR DR CALDER.
I WAS FINALLY ABLE TO SEE YOUR ANSWER, BUT DID NOT SEE WHY GLIPISIDE WOULD RAISE MY BS. I DID MAKE NOTE OF THE MEDS YOU SUGGESTED TO DISCUSS WITH MY DOCTOR. 

The answer to your question about  glipizide is  a good question that is difficult to answer without more specific  data. 
It was not clear to me  from the the information provided exactly when you were testing  your blood sugars. 
Please read chapter 3  and 4 in my book , Diabetes Office visit , for more details on record keeping that will help you and your physician deal with the sometimes confusing ups and downs in  home glucose test. 
  
Fasting glucose test
 A persistent increase in fasting glucose could mean that your diabetes has progressed to a new level of insulin deficiency  and  intermittent increases in the fasting sugar could mean that your sugar was to low at  2 to 3 AM . Did you check a 3 am glucose?
 Glipizide could increase your sugar if there was a preceding  low sugar.

Persistent high sugars before meals and bedtime suggest that you are no longer able to make enough insulin to handle the glucose from the previous meal or snack. 

Testing after meals
Increases in after meal sugars can depend on where your glucose was before the meal and how much carbohydrate you had with the meal . if your glucose test was high before the meal then it will be higher after the meal. 
 Read the Feb. post discussing glucagon and it's effect on your blood sugar levels.
Generally after meal glucose test are of limited value for diabetics taking oral medications. Some of the new medication for type 2 diabetes help  reduce after meal test by reducing glucagon levels and stimulating something called " glucose sensitive insulin release " 

After meal sugar test are more useful for people taking insulin before each meal or snacks . The after meal glucose test helps them develop something called insulin / carbohydrate ratios. This ratio allows them vary  the carbohydrates in a meal and to the adjust the dose of rapid acting insulin needed for that meal.

Read some of my Feb. post that deal with oral medications. 


Let me know if this  does or does not answers your question. Continuing this discussion on my web site may help other people with the same questions.  Thanks for your input. Dr. Calder



4 comments:

  1. I was diagnosed 1 month ago. My bs was 487 and they started me on insulin (humalog 6 u and Lantus 12u at night and started on Metformin 500 x 2. My sugars came down to normal and below normal and have stopped all insulin. My sugars started going up and was stated on glypizide 2.5 mg before lunch and dinner, since then my sugars are high above 200!!!!! I am so nervous about this!!! Do you have any insight as to why this is appenng? Of course this is the weekend so I can't call my Dr. So any info yy have would be appreciated!!

    ReplyDelete
  2. I apologize for my delay in getting back to you. I am sure you have resolved your glucose problem by now. In general fasting glucose levels above 200 suggest significant insulin deficiency and you may need insulin to control your blood sugars. I suggest that you read these post for more information regarding your treatment options.Diabetes medication , the first choice is easy, th...
    New Diabetes Meds= High Cost ! Hypoglycemia to the...
    New Medications- High Cost- Hypoglycemia to the Re...
    Glucagon effects your life every day
    Bydureon is my first choice for a second medicatio...
    Glucophage "failed " Now what should I do ?
    Good news. A once a week diabetes injection
    Best regards . Dr. Calder

    ReplyDelete
    Replies
    1. Just click on the above topics in the post above to go to the specific topic. I suggest you read ," Diabetes Medications , the first choice is easy" first. Dr. Calder

      Delete

Your comments and questions are appreciated. David Calder,MD